Friday, April 16, 2010

Cold turkey

Just back from a meeting with three psychiatrists. In the room were me, Chris, Ian, Chris's psychotherapist, Chris's medication doctor and her boss. I was looking forward to the meeting as a chance to move forward, to congratulate ourselves somewhat on things to date, until Chris let it out this morning before I left for work that he actually had stopped taking his medication a few days ago. A few days ago? How many days ago? This he wouldn't say. Just dropped them cold turkey.

I saw this meeting going down the tube fast. "Chris," I snarled, "get down to the pharmacy when it opens eight minutes from now and get that prescription filled." Of course, he didn't know where the prescription was, but luckily the pharmacist is okay with filling it first and bringing the prescription later.

What was Chris thinking? He is so close to shedding at least one of the drugs and possibly one psychiatrist if the meeting went well, why would he risk it all by showing up with a chance of looking and acting peculiar? As it turned out, Chris and Dr. Stern were there when I arrived at the clinic. I don't know if she suspected anything. Chris looked kind of red around the gills but that was all.

The meeting was fine. At some point Chris offered up that he had not taken his medication, he claimed it was only for four days, but I have my doubts as I seem to be spending more time recently having these quiet "talks" with him. I got to say my piece about the meds. I decided in advance that I wasn't going to debate the merits of Serdolect versus any other drug, I was simply going to "appeal" to their more noble selves by saying that Chris was spending too much time being a patient, and therefore not moving forward as much as he could and should. Having to schedule an ECG because of the Serdolect keeps him a patient, but so does seeing so many psychiatrists, no offense, of course! I told them that I personally don't believe that two drugs are better than one, and that the reason Chris is on two is simply because the institution believes in two.

The chief psychiatrist picked up on Chris's "forgetting" his meds and asked him if this was his way of saying he wanted off them. We chased that around a bit, and the upshot is that the chief said that cutting it down to one drug is in the realm of possibility. Dr. Stern had rather cleverly introduced the idea that Chris, in addition to gaining weight, was often tired. That may seal the fate of the Serdolect.

There is one thing that the chief psychiatrist said that rankled. He referred to Chris's "disease". However, here's the good part. He said that Chris "had" a disease, using the past tense. This was sounding more like disease as metaphor to me. Ian picked up on this and his parting words to the psychiatrist was that he was glad to see that he used the past tense, because at least as far as Ian was concerned, Chris's real problems were in the past.


  1. I had to tweet this to others, cause it is so inspiring!!

    When will you start tweeting? I'm asking our twitter followers to encourage you to tweet so they read your blogs and pass it on.

    1 minute ago via web
    April 16 2010
    "Will anybdy else pls encourage her to tweet We suggested but not doing it so we post: Holistic Recovery Schizophrenia "

  2. I don't know how to tweet. I don't understand tweeting. Next week I am going to take this up with a colleague who knows how to tweet, so hopefully I'll be tweeting soon. Thanks for your confidence!

  3. Have you ever tried to ask these "doctors" (sorry, I just have to use quotation marks here) to show you the scientific evidence that supports two or more neuroleotics to work better than one? Or the scientific evidence that supports long-term use of neuroleptics to have any benefits? On the other hand, you risk to get into disfavour with them, since there is none.

    Did Chris experience any withdrawal symptoms? It happens, though very rarely, that people are able to cold turkey psych drugs without experiencing major withdrawal symptoms. I'd certainly not recommend this method to anyone! It's simply not worth it. Most people who cold turkey end up in the hospital again. But now that he has done it, and if he's all right... All he'd have to do is go back on immediately as soon as he experiences anything "unusual".

  4. I have challenged the doctors in the past on the two meds being "better" than one argument, but not this set of doctors. (Chris's psychotherapiest knows my complaint.) The person I risk being in disfavor with is my husband, who does not hold the same dim opinions of the meds that I do. Chris did not seem to be experiencing withdrawal symptoms, which is kind of weird, because you would think that after being off them seven days (he now says seven) it should be noticeable that something's going on. You would think he would be vomiting, or having headaches, or something. The odd thing about him is that he does not have a co-addiction, or whatever they call it. He didn't smoke at all or drink excessively. I would like to get some kind of all-round agreement that should Chris get off the drugs, and should he later relapse, that at most the drugs will be maintained for a short time and then he is off them again. It seems so logical to me to only use them in a crisis period if otherwise "needed."

  5. A lot of people do /have done that successfully, using drugs occasionally/periodically. Pat Deegan for instance. And in fact, looking at the research, crisis-related short-term use is the only one proven to have an effect. From personal experience I'd say it's because they can provide a good night's sleep. I used to crawl in, at least trying to get a nap, each time things simply got too "weird". It worked wonders. The only problem is that these drugs interfere with REM-sleep. So it's probably better, if you can get some sleep without them.

    It doesn't sound like Chris' "doctors" would be too thrilled about the idea to use drugs occasionally, crisis-related, though. So the question is whether he maybe should try it on his own, without their approval (without asking for permission, ha!). Of course, it would require him to bring up a certain amount of self-discipline. He would have to be completely honest with himself, and accept whenever he felt that things threaten to get out of control. It's no use to wait until they are out of control, because you hope crisis will wear off by itself. People often go into that trap, because they feel it would be a personal defeat, a sign of weakness, having to take as much as one pill. Bs. Not accepting a situation as it is is rash, and it's much more a sign of "weakness" if you're too proud to admit that you need help.

  6. Btw: Sometimes I had to virtually cling to my duvet, and additionally make use of the "coping strategy" that is to reel off my cats', dog's and horses names, over and over again, in order to not instantly jump out of bed again (it's called "catatonic excitement", and it's nasty, really nasty, contrary to "stupor"). I later found out that there is such a thing as weight blankets. How I wish, I had had one at the time, pinning me down to the mattress.

  7. Seven days may not have been enough time lapsed to produce significant withdrawl symptoms. I wouldn't take this as a sign that he can quickly eliminate the neuoleptics and not experience tardive psychosis. Some individuals, during the prodromal stage before full blown psychosis, can conceal their onset quite well.

    My advice to anyone getting off neuroleptic drugs is to taper the dose over a period of several months until it is withdrawn. Even at that there will be psychosomatic concerns following. Depending on the drugs taken and the overall mental and emotional state of the individual one may also experience apathy, depression, suicidal ideologue, etc. even after the drugs are successfully withdrawn without reverting to a psychotic state. I suggest that this is the most critical time to have an effective and intensive program of psychotherapy in place.


I am no longer approving comments. All I ask is that you be respectful of others and refrain from using profanity.